Alert archive / Texas / High Wind Watches in 2015

High Wind Watch 7, NWS Midland/Odessa, TX

March 3, 2015

NWS Midland/Odessa, TX issued this high wind watch at Mar 3, 2015, 2:17 PM CST. It took effect at Mar 4, 2015, 6:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 3, 2015, 2:17 PM CST (20:17 UTC)
In effect from
Mar 4, 2015, 6:00 PM CST
Expired
Mar 4, 2015, 5:37 AM CST
In force
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WWUS74 KMAF 032017
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
217 PM CST TUE MAR 3 2015

...HIGH WIND POSSIBLE THROUGH GUADALUPE PASS WEDNESDAY NIGHT...

.A STRONG COLD FRONT WILL BLOW THROUGH THE AREA WEDNESDAY. AS THIS
FRONT SQUEEZES THROUGH GUADALUPE PASS HIGH WIND MAY RESULT
WEDNESDAY NIGHT. AS A RESULT HIGH PROFILE VEHICLES SHOULD AVOID 
TRAVELING ON U.S. 62/180 THROUGH THE PASS.

TXZ258-041115-
/O.NEW.KMAF.HW.A.0007.150305T0000Z-150305T1200Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
117 PM MST TUE MAR 3 2015

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
LATE WEDNESDAY NIGHT. 

* EVENT...HIGH WIND.

* TIMING...WEDNESDAY NIGHT.

* WINDS...NORTHEAST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...THIS WIND COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
            DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...
            AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WIND OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
1 follow-up statement
935 
WWUS74 KMAF 041137
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
537 AM CST WED MAR 4 2015

...HIGH WINDS EXPECTED THROUGH GUADALUPE PASS TONIGHT AND EARLY
THURSDAY MORNING...

.A STRONG COLD FRONT WILL BLOW THROUGH THE AREA TODAY AND TONIGHT.
AS THIS FRONT SQUEEZES THROUGH GUADALUPE PASS, HIGH WINDS MAY
RESULT THERE TONIGHT, IF NOT EARLY THURSDAY MORNING. 

TXZ258-042200-
/O.UPG.KMAF.HW.A.0007.150305T0000Z-150305T1200Z/
/O.NEW.KMAF.HW.W.0009.150305T0000Z-150305T1500Z/
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...GUADALUPE MOUNTAINS NP...PINE SPRINGS
437 AM MST WED MAR 4 2015

...HIGH WIND WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 8 AM
MST THURSDAY...

* EVENT...HIGH WIND.

* TIMING...5 PM MST TODAY UNTIL 8 AM MST THURSDAY.

* WINDS...NORTHEAST 35 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...THIS WIND COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 3, 11:37 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, Mar 3, 11:37 AM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1137 AM CST Tue Mar 3 2015

.DISCUSSION...
See 18Z aviation discussion below.

&&

.AVIATION...
All locations are showing improving conditions with VFR expected
by 19Z. There is a chance for a return of low clouds and fog
tonight but models are showing VFR so confidence not high enough
to introduce into the TAFs at this time. Another strong cold front
will arrive late in this TAF period or shortly thereafter.

Hennig

&&

.PREV DISCUSSION... /ISSUED 823 AM CST Tue Mar 3 2015/

UPDATE...
DENSE FOG ADVISORY.

DISCUSSION...
DENSE FOG HAS BECOME WIDESPREAD ACROSS THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO PLAINS.  HAVE ISSUED A DENSE FOG ADVISORY
THROUGH 18Z BUT MAY BE ABLE TO CANCEL A LITTLE EARLY.  UPDATED
PRODUCTS ON THERE WAY.

PREV DISCUSSION... /ISSUED 428 AM CST Tue Mar 3 2015/

DISCUSSION...
A complicated forecast today including, the good riddance of an
arctic airmass, fog this morning, rain chances today and tonight,
the arrival of the next arctic airmass, wintry precipitation chances
Wednesday and Wednesday night, possible high winds through Guadalupe
Pass Wednesday night, and lastly, how long will this next arctic
airmass reside over the region?  Currently, the last vestiges of the
mentioned arctic airmass appear to be on the way out of the area as
surface pressure falls continue to mount ahead of a surface trough
developing south through eastern New Mexico early this morning.  Low
level moisture is beginning to spread back into the region on modest
southeasterly low level winds with fairly widespread fog according
to observations around the region.  Since cloud cover is pretty
thick, think the instance of dense fog, that is 1/4 mile or less
visibility, will not be widespread over the area, so will forego
issuance of a Dense Fog Advisory, for now.  Will utilize social
media for locations that may dip to very low visibility for the
time being.

An extensive fetch of mid and upper level moisture ahead of an ua
trough extending from south central Canada to northern Baja will
continue to spread over the region today, and with a shortwave
trough or two embedded, result in a few showers, but mainly over
west and northwestern parts of the area.  Despite the cloud cover,
and some precipitation chances, think we will finally realize some
milder temperatures areawide.  As the RRQ of a 170kt moves over the
region tonight, and another shortwave trough translates over the
region, we could see showers, if not a few thunderstorms overnight.
The resultant cloud cover, and increase in lower level moisture,
will likely keep low temperatures on the mild side tonight, but
unfortunately, this will not last as the next cold front will move
into the area Wednesday morning.

The said cold front will slice southwestward into the area Wednesday
morning, with a fairly stark drop in temperature behind it.  High
temperatures will occur early tomorrow over the northern Permian
Basin, with temperatures cooling back below normal all the way to
the Pecos River by Wednesday evening.  The latest models are all
over the place with the frontal timing, and since the mentioned ua
trough has not moved over the region yet, they are all over the
place with precipitation type behind the front too.  It does appear
the cold air deepens fairly rapidly behind the front.  Model
soundings, for what they're worth, indicate a warm layer of air
around 775mb early on, but this erodes pretty quickly, especially
over the northern Permian Basin where surface temperatures drop to
freezing or below first.  Therefore, have opted to go with more of a
mix of sleet and snow than freezing rain.  The changeover looks to
occur during the day Wednesday, with mainly snow north of Interstate
20 by early evening.  The best moisture appears to be east of the
region by then, so expect snowfall amounts will be an inch or less.
Precipitation could change to sleet or snow south of Interstate 10
late tonight, but again, amounts do not appear to be great.  Will
highlight all of this in a Special Weather Statement since it
appears wintry precip amounts will not be great.  Temperatures will
begin to modify Thursday and Friday.  We'll see how this pans out,
but there does appear to be one difference this go around, it looks
like we will have some sun as early as Thursday to aid the warmup.
Will keep the forecast dry through the extended as only a weak ua
trough is indicated west of the region during that time.  High
temperatures could be right around normal Sunday through next
Tuesday.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Mar 3, 10:55 AM CST, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1055 AM CST TUE MAR 3 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-041700-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1055 AM CST TUE MAR 3 2015 /955 AM MST TUE MAR 3 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TONIGHT IN ADVANCE OF A
STRONG COLD FRONT THAT WILL MOVE INTO THE REGION WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTRY MIX IS POSSIBLE BEHIND THE COLD FRONT WEDNESDAY AFTERNOON
INTO THE OVERNIGHT. HAZARDOUS DRIVING CONDITIONS WILL BE POSSIBLE
SO STAY TUNED TO THE FORECAST.

VERY WINDY CONDITIONS ARE EXPECTED THROUGH GUADALUPE PASS LATE
WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 3, 2:07 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CST TUE MAR 3 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
080>082-258-041100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-MARFA PLATEAU-BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
207 PM CST TUE MAR 3 2015 /107 PM MST TUE MAR 3 2015/

...WINTRY PRECIPITATION POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT
OVER SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS...

ANOTHER STRONG COLD FRONT WILL BRING AN ARCTIC AIRMASS AND COLD
TEMPERATURES BACK TO THE REGION WEDNESDAY.  IT APPEARS THE
NORTHERN PERMIAN BASIN COULD SEE A MIX OF LIGHT RAIN AND LIGHT
SLEET AS EARLY AS WEDNESDAY MORNING.  SOME FREEZING RAIN MAY ALSO
OCCUR IN THESE AREAS... BUT IT APPEARS MOST OF THE PRECIPITATION
WILL FALL AS SLEET OR SNOW... ESPECIALLY DURING THE LATE
AFTERNOON.

AS COLDER AIR PUSHES SOUTHWARD... A MIX OF LIGHT RAIN... SLEET OR
SNOW COULD SPREAD AS FAR SOUTH AS THE INTERSTATE 20 CORRIDOR.  THIS
PROCESS WILL CONTINUE WEDNESDAY NIGHT WITH A MIX OF WINTRY
PRECIPITATION POSSIBLY OCCURRING AS FAR SOUTH AS THE BIG BEND
BEFORE PRECIPITATION ENDS LATE WEDNESDAY NIGHT.  SNOW
ACCUMULATIONS ARE EXPECTED TO RANGE FROM AROUND AN INCH NORTH OF
INTERSTATE 20... TO ONLY TRACE AMOUNTS SOUTH.  FREEZING RAIN OR
SLEET AMOUNTS ARE EXPECTED TO BE LIGHT BUT COULD PRODUCE SLICK
ROADWAYS WEDNESDAY NIGHT OR THURSDAY MORNING.  COLD TEMPERATURES
WILL CONTINUE THROUGH THE DAY THURSDAY.  STAY TUNED TO THE LATEST
FORECASTS FOR ANY POSSIBLE CHANGES.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 3, 8:21 AM CSTDense Fog AdvisoryMAFAndrews, Borden, Crane, Dawson, Ector, Gaines and 11 more2 hr

Nearby

High Wind Watches in Texas, 2015Every high wind watch in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.